I want to stop taking Valium and replace it with Klonopin. Is it safe to just stop the Valium cold turkey and start the Klonopin? I have been with the same pain management doctor for 8 years and he also has me on methadone, dilaudid (breakthrough), Toprol XL 100, and Paxil.
Last edited by lynjack; 11-08-2007 at 09:15 PM.
Reason: Forgot to include other meds.
Valium (diazepam) is a truly complicated medication! It would be very helpful to know exactly why you use this medication. Did your Pain Management physician Rx Valium to you in order to specifically assist you with your pain relief? If so, what type of pain does this medicine help relieve?
I ask because people use this med for different reasons. Please tell us (me!) exactly why you utilize Valium (diazepam). I used to work in a large Psychiatric practice (where I performed a great deal of the medical transcription [more than I care to remember]), and one of the Psychiatrists was additionally Board Certified in Neurology and Anesthesiology!! So, this doctor helped a few Pain Management patients, along with his main Psychiatric patients. (I am not crossing the patient-confidentiality line here!) It sort of seems like this particular thread was tailor-made for me, doesn't it? However, I'm sure many other members of the Pain Management Community can easily offer you an intelligent answer.
It doesn't take much for our “family” here to see that I'm strange--please...no unnecessary comments from the gang, OK? Oh, heck...I'll probably get ‘em anyway! That's why we retain such a good relationship, I'm sure!!
Seriously, though, let me know how and why this was prescribed. Thank you!
The main problem I see, is that you are not converting to the same type med. Klonopin has a very long half-life, and is meant to last longer. Valium is meant for as needed use, works quickly, and has a much shorter half-life. It's like the difference between oxycontin and percocet. One is long-acting, and one is short. Also, you must be VERY CAREFUL taking benzos with methadone. Almost all accidental overdoses happen when methadone is mixed with a benzo. Klonopin is a potent medication. Please be careful. If your doctor does not know the answers to this question, I would not allow him to prescribe it. You need a doctor that can formulate a dose that will help you, not hurt you.
I just wanted to correct something in another post.............Valium is the one with the longest half life of all the benzo's. Valium's half life is over 200 hours so it is the easiest to switch from because it takes a long time to get it all out of your system.
However, remember when taking the Klonopin that the Valium is still in your system even if you haven't had it for quite some time.
I switched from 10 years on xanax to ativan in about a weeks time..............just do it feeling comfortable. As long as dose for dose you don't go lower, you should do just fine.
Valium has a great muscle relaxant effect and Klonopin won't have that, that is one of the biggest differences along with the extreme half life.
I take diazepam PRN for muscle spasms in my back. It was one of the first meds for this purpose, and works great. The other benzos don't work as well for this purpose but have other benefits, such as long acting, etc. I know of others who need a benzo to deal with stress/anxiety and they are not given diazepam (valium) but rather ativan or some other. Your body tends to quickly require higher doses of diazepam to provide the same level of relief if taken regularly. I only take it occasionally and it seems to work for me. Sorry, no experience with klonopin.
If you are taking diazepam on a daily basis, you may want to be careful about jumping off .... consider tapering. Have you doc tell you how to make the changeover.
I am unsure about the "half life" issue regarding diazepam, but I do know that it is a short acting med., according to my docs, compared to some of the other benzos.